Colorado, 2019

Tornado and Hail in Colorado, June 8, 2019

June 8, 2019 · NWS BOU · 30 events in 7 counties and zones

Severe thunderstorms erupted around metro Denver late in the afternoon and spread eastward across the plains. Very large hail ranging from quarter to tennis ball size was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms erupted around metro Denver late in the afternoon and spread eastward across the plains. Very large hail ranging from quarter to tennis ball size was reported. The largest hail fell across Douglas and Elbert counties. The storms also produced one brief tornado and an outflow wind gust to 64 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 8, 1:42 PM MST, 58 minutes earlier.

Area forecast discussion, Jun 8, 1:42 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
242 PM MDT Sat Jun 8 2019

.SHORT TERM...(This evening through Sunday)
Issued at 242 PM MDT Sat Jun 8 2019

The cold front is just about south of our area now, with
temperatures dropping a little. The stronger winds with gusts to
30 mph or so have also arrived. Stratus immediately behind the
front dissipated with the daytime heating, but this should reform
later tonight. As expected, the stronger thunderstorms are
developing on the front east of our area, but there is weaker
convection developing where the winds are interacting with the
warmer terrain on the east slopes of the Front Range. These
showers should continue to develop and spread southward through
the evening, then diminish later tonight. It still looks like
there may be a period this evening where there is jet support for
more widespread shower activity, but after that we're left with
just the shallow moisture layer, so we may wind up just having the
stratus deck without much precip late tonight into Saturday.

For Saturday, there's some question about how quickly the stratus
will dissipate. The cold air if fairly deep with a sharp
inversion, which will limit the amount of mixing and the impact it
has on the cloud deck. At this point, we'll plan on decent
clearing during the afternoon which would allow the temperatures
to get up to around 60 on the plains. This is similar to what
happened in central Wyoming today. If the clouds are more
persistent, this may still be too warm. We'll hang on to a chance
of showers mainly over the east side of the mountains south of
I-70 in the afternoon, but there may not be enough moisture above
the stable layer to support this.

.LONG TERM...(Sunday night through Saturday)
Issued at 242 PM MDT Sat Jun 8 2019

A drier and relatively stable northwesterly flow aloft will be
over the forecast area for Monday and Tuesday. Little in the way
of qpf Sunday night through Tuesday afternoon. A weak upper level
disturbance embedded in the flow aloft is progged to clip the
northeast plains Monday evening, but it should still be too far
north and east to impact the northeast plains. A moderate
northwesterly flow aloft will be over the area Tuesday afternoon,
with possibly enough moisture to trigger isolated thunderstorms in
the afternoon/early evening. Wednesday through Thursday, the flow
aloft will be more westerly with slightly warmer temperatures
expected. Overall coverage of thunderstorms each afternoon/evening
will be isolated to scattered, with the best chance over the
mountains. Another weak disturbance may move across northern CO
Thursday night into Friday, so precipitation coverage may be more
widespread over the cwa at that time. The pattern persists into
next weekend, with a weak trough producing a fairly moist
westerly flow aloft. This will result in higher pops over much of
the forecast area at that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 242 PM MDT Sat Jun 8 2019

Northeast winds gusting to 20-30 knots will continue into this
evening, diminishing to less than 20 knots by 06z. MVFR ceilings
will develop around 00z-02z along with scattered rain showers.
These conditions will continue into Sunday morning, with showers
decreasing by then. Expect lifting ceilings Sunday morning, above
3000 feet by 17z, with clouds breaking up between 19z and 22z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Gimmestad
Hazardous weather outlook, Jun 8, 10:21 AM MST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1121 AM MDT Sat Jun 8 2019

COZ030>051-091730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1121 AM MDT Sat Jun 8 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A cold front will bring north winds gusting in the 30 to 40 mph
range this afternoon along with cooler temperatures. There is a
slight chance of thunderstorms east of Sterling, Akron, and Limon,
and also over the mountains.

More numerous rain showers are expected east of the mountains
overnight tonight. The winds will diminish by late evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday it will be cooler with a chance of showers. For Monday
through Wednesday, expect below normal temperatures, with only a
slight chance of afternoon and evening thunderstorms mainly across
the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

Gimmestad/Cooper

The radar

The Denver radar (KFTG), 59 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

28 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Boulder

When
June 8, 2:40 PM MST
Where
Boulder County, 3.17 mi E of Boulder Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.030, -105.160

Hail, Boulder

When
June 8, 2:50 PM MST
Where
Boulder County, 1.73 mi ESE of Louisville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.970, -105.100

Hail, Broomfield

When
June 8, 2:55 PM MST
Where
Broomfield County, 5.75 mi NNE of Broomfield
Measured
1.25 in hail
Reported by
Public
Coordinates
40.000, -105.040

Hail, Boulder

When
June 8, 2:58 PM MST
Where
Boulder County, 0.87 mi SW of Louisville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.970, -105.140

Hail, Boulder

When
June 8, 3:00 PM MST
Where
Boulder County, 1.38 mi S of Lafayette
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.980, -105.080

Hail, Broomfield

When
June 8, 3:25 PM MST
Where
Broomfield County, 2.99 mi ENE of Broomfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.940, -105.020

Hail, Broomfield

When
June 8, 3:37 PM MST
Where
Broomfield County, 2.65 mi E of Broomfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.920, -105.020

Hail, Adams

When
June 8, 3:55 PM MST
Where
Adams County, 1.74 mi NE of Henderson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.940, -104.850

Hail, Adams

When
June 8, 4:05 PM MST
Where
Adams County, 2.81 mi S of Barr Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -104.770

Hail, Weld

When
June 8, 4:11 PM MST
Where
Weld County, 1.38 mi S of Erie
Measured
1.5 in hail
Reported by
Public
Coordinates
40.030, -105.050

Hail, Adams

When
June 8, 4:15 PM MST
Where
Adams County, 7.7 mi ESE of Barr Lake
Measured
1 in hail
Reported by
Public
Coordinates
39.920, -104.640

Hail, Douglas

When
June 8, 4:40 PM MST
Where
Douglas County, 3.5 mi N of Castle Rock
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.420, -104.880

Hail, Douglas

When
June 8, 4:45 PM MST
Where
Douglas County, 0.87 mi NE of Castle Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -104.860

Hail, Douglas

When
June 8, 4:47 PM MST
Where
Douglas County, 2.76 mi N of Castle Rock
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
39.410, -104.870

Hail, Douglas

When
June 8, 4:49 PM MST
Where
Douglas County, 1.75 mi NE of Castle Rock
Measured
1.75 in hail
Reported by
Public
Coordinates
39.390, -104.850

Hail, Arapahoe

When
June 8, 4:55 PM MST
Where
Arapahoe County, 5.32 mi W of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.850

Hail, Douglas

When
June 8, 5:00 PM MST
Where
Douglas County, 3.2 mi W of Franktown
Measured
1.5 in hail
Reported by
Public
Coordinates
39.380, -104.810

Hail, Elbert

When
June 8, 5:00 PM MST
Where
Elbert County, 4.65 mi NE of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -104.400

Hail, Weld

When
June 8, 5:00 PM MST
Where
Weld County, 2.73 mi WSW of Mead
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.220, -105.050

Hail, Douglas

When
June 8, 5:02 PM MST
Where
Douglas County, 0.69 mi N of Franktown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -104.750

Hail, Arapahoe

When
June 8, 5:06 PM MST
Where
Arapahoe County, 0.69 mi S of Byers
Measured
1.5 in hail
Reported by
Public
Coordinates
39.710, -104.220

Hail, Weld

When
June 8, 5:13 PM MST
Where
Weld County, 0.87 mi NW of Mead
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.240, -105.010

Hail, Douglas

When
June 8, 5:17 PM MST
Where
Douglas County, 2.76 mi N of Castle Rock
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
39.410, -104.870

Tornado, Elbert

When
June 8, 5:19 PM MST to 5:20 PM MST
Where
Elbert County, 1.48 mi SSW of Fondis
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.200, -104.460

A weak tornado touched down briefly in open country, no damage was observed.

Hail, Elbert

When
June 8, 5:29 PM MST
Where
Elbert County, 12.28 mi NNE of Kiowa
Measured
1.5 in hail
Reported by
Public
Coordinates
39.510, -104.370

Thunderstorm Wind, Elbert

When
June 8, 5:30 PM MST
Where
Elbert County, 12.96 mi ENE of Kiowa
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.410, -104.240

Hail, Elbert

When
June 8, 5:35 PM MST
Where
Elbert County, 13.2 mi ENE of Kiowa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.420, -104.240

Large hail shattered sky lights.

Hail, Douglas

When
June 8, 5:49 PM MST
Where
Douglas County, 1.75 mi NE of Castle Rock
Measured
1.75 in hail
Reported by
Public
Coordinates
39.390, -104.850

Hail, Elbert

When
June 8, 6:20 PM MST
Where
Elbert County, 5.63 mi S of Simla
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.090, -104.010

Hail, Weld

When
June 8, 7:47 PM MST
Where
Weld County, 0.87 mi NW of Mead
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.240, -105.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818472, 818473, 818474, 818475, 818476, 818477, 818478, 818479, 818485, 818489, 818491, 818494, 818495, 818497, 818499, 818500, 818501, 818502, 818503, 818504, 818505, 818506, 818507, 818516, 818508, 818517, 818509, 818511, 818512, 818513.